Illinois, 2014Tornadoes in Illinois, October 13, 2014
October 13, 2014 · NWS LSX · 4 events in 3 counties and zones
A warm front lifted north through the region triggering showers and thunderstorms. Four tornadoes occurred with the storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front lifted north through the region triggering showers and thunderstorms. Four tornadoes occurred with the storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Oct 13, 6:02 AM CST, 5 hours 57 minutes earlier.
Area forecast discussion, Oct 13, 6:02 AM CST, 5 hours 57 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
702 AM CDT Mon Oct 13 2014
.SHORT TERM: (Through Late This Afternoon)
Issued at 355 AM CDT Mon Oct 13 2014
Warm front extending from near Joplin to Jefferson City and through
the St. Louis Metro area northeast to near Decatur will continue to
lift slowly north today as a strong trof and associated wound up
surface low moves northeast through Missouri. Strong low level warm
advection ahead of the system will produce scattered to numerous
showers and thunderstorms this morning. All short-range guidance is
very consistent in developing a wave of convection this morning
with a break before another round this afternoon. With some dry
time and a bit of insolation, MUCAPE in excess of 1000 J/Kg should
result. Very strong wind fields and plenty of shear will likely
produce severe thunderstorms this afternoon...primarily along and
east-southeast of the I-44 corridor. 4km NSSL and NCEP WRF models
along with the HRRR develop a strong squall line which moves rapidly
east this afternoon. SPC day 1 outlook has about the southeast 1/2
to 2/3 of the area in a slight risk with the moderate clipping
Reynolds, Iron and Madison counties. Primary concern will be
damaging winds given the very strong wind fields, and there could be
a few tornadoes as 0-1km helicity is forecast to be in excess of 200
m2/s2. Lack of steep lapserates aloft precludes a high hail risk.
Carney
.LONG TERM: (Tonight through Sunday)
Issued at 355 AM CDT Mon Oct 13 2014
A strong storm system is still set to deepen and slowly move through
our region over the next few days. It will initially close off this
evening over far southwestern MO and then not begin to pull away
from our region to the east until Wednesday, but its influences will
still be felt thru Wednesday night and perhaps into Thursday.
The main severe thunderstorm threat from this system will be on its
front-end, and is expected to be ongoing early this evening from the
lower MS Valley into southern IL. The convective mode by this time
is expected to be a squall line with damaging winds and isolated
imbedded tornadoes. All indications, though, is that the severe
thunderstorm threat should end by 9pm across our region as it pushes
east.
Heading into late tonight and through Wednesday, the primary focus
at this point will be the deformation zone pcpn, which will be best
focused down our way using the expected location of the TROWAL and
decently strong lo-level convergence. With a system this wrapped up
expected, went above MAV MOS PoPs, tapering back to MOS by Wednesday
night. Added in some small mentionable PoPs for Thursday in parts
of southern IL with the trends all heading in that direction, with
stronger indications of more persistent, deep cyclonic flow.
MOS temps thru Wednesday look reasonable, but adjusted daytime maxes
a bit lower where we expect the most peristent, and high, rain
chances to be.
Northwest upper flow is still on track for late week and next
weekend, with a couple of glancing blows from upper level
disturbances on Friday and Sunday, but moisture looks severely
limited enough to hold off on chance mention for now. Temps should
be near seasonal normals.
TES
&&
.AVIATION: (For the 12z TAFs through 12z Tuesday Morning)
Issued at 634 AM CDT Mon Oct 13 2014
Difficult aviation forecast today. A warm front will lift slowly from
around the I-70 corridor northward today. Numerous and widespread
thunderstorms will affect the region, culminating in a strong squall
line this afternoon which will affect areas along and south of
I-70. This squall line will produce wind gusts in excess of 60 kts
as it passes. Generally speaking, the eastern Ozarks should stay
MVFR today outside of thunderstorms. IFR ceilings/visibilities
will lift slowly this morning from I-70 north as the warm front
moves, but think ceilings will stay below 2,000 FT, especially as
thunderstorms roll through. Am very unsure of what
ceilings/visibilities will do after sunset tonight as the low
pressure currently over Oklahoma moves into central Missouri.
However, think ceilings should stay below 2,000 FT and
visibilities could drop down to IFR again in fog and/or light rain
or drizzle.
Specifics for KSTL:
Scattered showers and a few thunderstorms with IFR ceilings will
prevail this morning until the warm front which is just south of
the terminal moves north. This may happen as early as 14Z or may
be as late as 16-18Z depending on which model you believe.
However, wind should eventually swing around to the south-
southwest and ceilings should improve slightly, though am not
optimistic about any ceilings higher than 1,900 FT today. A strong
squall line capable of producing winds in excess of 60 kts will
move through the area this afternoon...I suspect the truly severe part
of the line will stay south of Lambert, but I cannot rule out a
direct impact on the terminal. Am very unsure of what
ceilings/visibilities will do after sunset tonight as the low
pressure currently over Oklahoma moves into central Missouri.
However, think ceilings should stay below 2,000 FT and
visibilities could drop down to IFR again in fog and/or light rain
or drizzle.
Carney
&&
.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&
WFO LSX
Hazardous weather outlook, Oct 13, 3:30 AM CST, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
430 AM CDT MON OCT 13 2014
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-141200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
430 AM CDT MON OCT 13 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
OCCASIONAL THUNDERSTORMS ARE FORECAST FOR THE ENTIRE REGION
TODAY...AND WILL CONTINUE THIS EVENING FOR AREAS EAST OF SAINT
LOUIS. THE STORMS MAY BE SEVERE...ESPECIALLY FOR SOUTHEAST
MISSOURI AND SOUTHERN ILLINOIS. THESE STORMS WILL HAVE THE
POTENTIAL TO PRODUCE WIDESPREAD STRONG TO DAMAGING WINDS, AND A
FEW TORNADOES WILL ALSO BE POSSIBLE. FOR FURTHER INFORMATION ON
CONVECTIVE WATCHES...PLEASE REFER TO THE LATEST STORM PREDICTION
CENTER WATCH PRODUCTS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY THROUGH EARLY THIS EVENING...
ESPECIALLY DURING THE LATE MORNING AND AFTERNOON HOURS FOR AREAS
SOUTH AND EAST OF SAINT LOUIS. SPOTTERS ARE ENCOURAGED TO REPORT
ANY SEVERE WEATHER...IF OBSERVED...TO THE NATIONAL WEATHER
SERVICE.
TES
In the hours before
Special weather statement, Oct 13, 9:12 AM CST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1012 AM CDT MON OCT 13 2014
MOZ072-073-084-099-131630-
CRAWFORD MO-IRON MO-REYNOLDS MO-WASHINGTON MO-
1012 AM CDT MON OCT 13 2014
...SIGNIFICANT WEATHER ADVISORY FOR WASHINGTON...REYNOLDS...IRON AND
CRAWFORD COUNTIES UNTIL 1100 AM CDT...
AT 1001 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF THUNDERSTORMS MOVING THROUGH SOUTH CENTRAL MISSOURI.
THIS AREA OF STORMS WAS MOVING EAST-NORTHEAST AT 50 TO 55 MPH...AND
WILL BRING WIND GUSTS UP TO 40 MPH ALONG WITH VERY HEAVY RAIN TO
PARTS OF SOUTHEAST MISSOURI THROUGH MIDDAY.
TOWNS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE
STEELVILLE...CUBA...BOURBON...ANTHONIES MILL...
IRONTON...POTOSI...BUNKER...CHERRYVILLE...VIBURNUM...AND REYNOLDS.
THESE STORMS WILL ALSO AFFECT CLEARWATER LAKE RECREATIONAL
AREA...DILLARD MILL HISTORIC SITE...ELEPHANT ROCKS STATE PARK...FORT
DAVIDSON HISTORIC SITE...JOHNSONS SHUT-INS STATE PARK...ONONDAGA
CAVE STATE PARK...TAUM SAUK MOUNTAIN STATE PARK AND WASHINGTON STATE
PARK.
IN ADDITION...INTERSTATE 44 FROM EXIT 203 TO EXIT 218 WILL ALSO BE
IMPACTED BY THIS AREA OF STORMS.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
THE HEAVY RAINFALL...PERHAPS AS MUCH AS AN INCH IN AN HOURS
TIME....MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES.
REMEMBER...NEVER DRIVE YOUR VEHICLE ONTO A FLOODED ROADWAY.
TRUETT
Special weather statement, Oct 13, 10:11 AM CST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1111 AM CDT MON OCT 13 2014
MOZ072>074-084-099-131715-
CRAWFORD MO-IRON MO-REYNOLDS MO-ST. FRANCOIS MO-WASHINGTON MO-
1111 AM CDT MON OCT 13 2014
...SIGNIFICANT WEATHER ADVISORY FOR WASHINGTON...ST. FRANCOIS...
REYNOLDS...IRON AND CRAWFORD COUNTIES UNTIL 1215 PM CDT...
AT 1108 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF THUNDERSTORMS MOVING THROUGH SOUTH CENTRAL MISSOURI.
THIS AREA OF STORMS WAS MOVING EAST-NORTHEAST AT 50 TO 55 MPH...AND
WILL BRING WIND GUSTS UP TO 40 MPH ALONG WITH VERY HEAVY RAIN TO
PARTS OF SOUTHEAST MISSOURI THROUGH MIDDAY.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
IRONTON...
BISMARCK...
STEELVILLE...
LEADWOOD...
POTOSI...
CUBA...
ANTHONIES MILL...
BOURBON...
ELLINGTON...
REYNOLDS...
THIS STORM WILL AFFECT CLEARWATER LAKE RECREATIONAL AREA...DILLARD
MILL HISTORIC SITE...ELEPHANT ROCKS STATE PARK...FORT DAVIDSON
HISTORIC SITE...JOHNSONS SHUT-INS STATE PARK...ONONDAGA CAVE STATE
PARK...TAUM SAUK MOUNTAIN STATE PARK AND WASHINGTON STATE PARK.
THIS STORM WILL ALSO IMPACT...
INTERSTATE 44 FROM EXIT 203 TO EXIT 218.
THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA UNTIL 700 PM. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TILLY
Special weather statement, Oct 13, 11:17 AM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1217 PM CDT MON OCT 13 2014
MOZ063-065-131800-
JEFFERSON MO-ST. LOUIS MO-
1217 PM CDT MON OCT 13 2014
...SIGNIFICANT WEATHER ADVISORY FOR ST. LOUIS AND JEFFERSON COUNTIES
UNTIL 100 PM CDT...
AT 1213 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR DE SOTO...MOVING NORTH AT 50 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
HILLSBORO...
FESTUS...
CRYSTAL CITY...
HERCULANEUM...
PEVELY...
CEDAR HILL...
BARNHART...
ANTONIA...
BYRNES MILL...
HIGH RIDGE...
THIS STORM WILL AFFECT BABLER MEMORIAL STATE PARK...CASTLEWOOD STATE
PARK...GOV. DUNKLIN'S GRAVE HISTORIC SITE...MASTODON HISTORIC SITE...
ROUTE 66 STATE PARK AND SANDY CREEK COVERED BRIDGE HISTORIC SITE.
THIS STORM WILL ALSO IMPACT...
INTERSTATE 70 IN MISSOURI NEAR EXIT 231.INTERSTATE 44 FROM EXIT 261
TO EXIT 277.
INTERSTATE 55 IN MISSOURI FROM EXIT 170 TO EXIT 191.
THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TILLY
Local storm report, Oct 13, 11:49 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1249 PM CDT MON OCT 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1247 PM FUNNEL CLOUD 4 NW ARNOLD 38.47N 90.42W
10/13/2014 JEFFERSON MO LAW ENFORCEMENT
PUBLIC REPORT...RELAYED BY JEFFERSON COUNTY DISPATCH
&&
TRUETTTornado, Randolph
- When
- October 13, 11:59 AM CST to 12:00 PM CST
- Where
- Randolph County, 0.8 mi WSW of Ruma to 0.7 mi W of Ruma
- Rating
- EF0
- Path length
- 0.29 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 38.127, -90.014
A tornado touched down near the far western extension of St. Patricks Road. In this location, a barn had one of it's walls blown out and part of the roof torn off. Several other buildings in the area sustained minor to moderate roof damage. Then the tornado tracked to the north northeast, crossing Illinois Route 155 west of Ruma, about a tenth of a mile west of intersection with Pioneer Lane. Just north of Illinois Route 155, two large trees were snapped off. One tree landed on a nearby house causing minor roof damage. The tornado then lifted and dissipated.
Tornado, St. Clair
- When
- October 13, 12:24 PM CST to 12:27 PM CST
- Where
- St. Clair County, 0.2 mi E of Wilderman to 1.46 mi NNE of Wilderman
- Rating
- EF1
- Path length
- 1.38 mi
- Path width
- 100 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 38.470, -89.926
A tornado touched down around a quarter of a mile southwest of the Illinois Route 13/15 and Jefferson Road intersection, where it uprooted or snapped off several large trees. It traveled to the north northeast and crossed Illinois Route 13/15, moving through the Maple Hills Subdivision. In this area it caused minor to moderate roof damage to several homes. It then moved into the Orchards Golf Club where it caused minor damage to a couple of homes and either uprooted or snapped off several large trees. The tornado then lifted and dissipated on the northern end of the golf club.
Tornado, St. Clair
- When
- October 13, 12:43 PM CST to 12:44 PM CST
- Where
- St. Clair County, 4.61 mi SSE of Summerfield to 4.39 mi SSE of Summerfield
- Rating
- EF1
- Path length
- 0.25 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 38.536, -89.725
A tornado touched down one tenth of a mile northwest of the intersection of Illinois Route 161 and Ruth School House Road. It moved almost due north striking a farm, destroying a couple of outbuildings before lifting and dissipating.
Tornado, Marion
- When
- October 13, 3:10 PM CST to 3:12 PM CST
- Where
- Marion County, 1.62 mi S of Kell to 0.76 mi SE of Kell
- Rating
- EF1
- Path length
- 1.05 mi
- Path width
- 75 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 38.477, -88.898
The tornado crossed the Jefferson/Marion County line from WFO Paducah's county warning area into WFO St. Louis's CWA (Walnut Hill Road) about two tenths of a mile west of the intersection of Walnut Hill Road and North Tulip Lane. In this area several large trees were blown over. The tornado continued to move north northeast. It caused moderate roof damage to an outbuilding and destroyed a carport on Kell Road, about seven tenths of a mile east of Kell. The tornado then lifted and dissipated. The path length in Marion County was 1.05 miles with a max path width of 75 yards. This section of the tornado was rated EF1. Overall, the path length was 3.5 miles with a max path width of 100 yards and was rated EF1.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Arkansas, October 13, 20141 death · 4 injured · $210,000 · EF2 · 3 events
- Tornadoes and Damaging Winds in Louisiana, October 13, 2014$4.0 million · EF2 · 13 events
- Tornadoes and Damaging Winds in Alabama, October 13, 20141 death · 1 injured · EF0 · 27 events
- Tornadoes and Damaging Winds in Illinois, October 13, 2014$560,000 · EF2 · 7 events
- Tornado and Damaging Winds in Texas, October 13, 2014$1.3 million · EF1 · 7 events
- Tornado and Flash Flooding in Tennessee, October 13 to 14, 2014$183,000 · EF1 · 44 events
- Tornadoes and Damaging Winds in Arkansas, October 13, 2014$472,000 · EF1 · 15 events
- Tornado and Flash Flood in Alabama, October 13 to 14, 20143 injured · $120,000 · EF1 · 14 events
- Tornadoes and Damaging Wind in Missouri, October 13, 2014$333,000 · EF1 · 6 events
- Tornado in Arkansas, October 13, 2014$150,000 · EF1 · 1 event
- Flash Flooding and Damaging Winds in Tennessee, October 13 to 14, 2014$152,000 · 68 kt wind · 19 events
- Flash Flood and Damaging Winds in Kentucky, October 13, 2014$215,000 · 70 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 548125, 548126, 548154, 548155.